Hail, Yuma
- When
- May 16, 11:24 AM MST
- Where
- Yuma County, 1.48 mi NNW of Eckley
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.140, -102.490
A thunderstorm developed over northern Yuma county during the late morning. Large hail was reported near Eckley and Wray as the storm moved through the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A thunderstorm developed over northern Yuma county during the late morning. Large hail was reported near Eckley and Wray as the storm moved through the county. The largest hail reported was golf ball size near Eckley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 10:58 AM MST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1158 AM MDT THU MAY 16 2013 .UPDATE... ISSUED AT 1023 AM MDT THU MAY 16 2013 INCREASED POPS ACROSS CWA THIS AFTERNOON AND EVENING BECAUSE OF CONFIDENCE IN CONVECTION. EARLY MORNING GUIDANCE IS INDICATING MUCAPE IN EXCESS OF 1000 J/KG AND EFFECTIVE SHEAR AROUND 30KTS WHICH WILL BE ABLE TO SUSTAIN A FEW MULTICELL CLUSTERS OF THUNDERSTORMS. WHILE THERE HAVE BEEN CONCERNS OVER FORCING FOR STORM INITIATION...BELIEVE DIURNAL HEATING AS WELL AS WEAK FORCING FROM A SHORTWAVE TROUGH MOVING EAST ACROSS THE HIGH PLAINS WILL BE ENOUGH TO INITIATE STORMS. THREAT WILL CONTINUE INTO THE EARLY EVENING AS LLJ RAMPS UP JUST EAST OF THE COLORADO BORDER. THE MOST INTENSE STORMS MAY CONTAIN SOME SMALL HAIL AND GUSTY WINDS UP TO 50 MPH...AND WHILE MOST STORMS SHOULD REMAIN SUB-SEVERE...AT THIS POINT CANNOT RULE OUT A FEW STORMS REACHING SEVERE CRITERIA. && .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 240 AM MDT THU MAY 16 2013 UPPER FLOW WILL BE WESTERLY TODAY. THE RIDGE WILL BUILD OVER THE PLAINS TONIGHT AND FRIDAY. BY FRIDAY NIGHT THE RIDGE WILL MOVE EAST INTO THE MISSOURI VALLEY. A TROUGH WILL MOVE INTO THE ROCKIES SATURDAY. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO TODAY THROUGH FRIDAY NIGHT. ANOTHER SHORTWAVE WILL PROVIDE LIFT ACROSS THE FA THIS EVENING. SOUNDINGS INDICATE THAT STORMS WILL BE HIGH BASED. PRECIPITATION WILL BE LIGHT SO PLAN TO GO WITH SLIGHT CHANCE POPS. THE SHORTWAVE EXITS AROUND 06Z FRIDAY WITH SUBSIDENCE MOVING INTO THE FA. SUBSIDENCE AND NIL POPS WILL REMAIN OVER THE FA UNTIL LATE FRIDAY AFTERNOON WHEN THE NEXT SHORTWAVE IMPACTS THE EXTREME NORTHWEST CORNER. DYNAMICS JUST CLIP THAT AREA WITH A SLIGHT CHANCE OF THUNDERSTORMS. BY SATURDAY THE TROUGH STARTS SHIFTING EAST OF THE ROCKIES WITH DYNAMICS IMPACTING THE FA IN THE AFTERNOON AND CONTINUING SATURDAY NIGHT. PLAN TO GO WITH CHANCE POPS FOR SATURDAY AFTERNOON AND NIGHT. BOUNDARY LAYER RH INCREASES THIS MORNING OVER A PORTION OF THE EASTERN FA. SATELLITE IS SHOWING SOME STRATUS IN THAT AREA. THE DEWPOINT DEPRESSION AT HLC IS 4 SO WITH GO WITH PATCHY FOG IN THE EAST. MAX TEMPERATURES WILL WARM INTO THE UPPER 80S BY SATURDAY IN RESPONSE TO 850 TEMPERATURES AROUND 28. MIN TEMPERATURES WILL RANGE FROM THE MID 50S TO THE LOWER 60S IN THE EAST. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 242 AM MDT THU MAY 16 2013 GFS AND ECMWF ARE IN MORE AGREEMENT THAN PREVIOUS MODEL RUNS...PLACING THE UPPER LEVEL LOW PRESSURE SYSTEM IN THE UPPER PLAINS AREA. THE 500 MB LEVEL TROUGH WILL BECOME MORE NEGATIVELY TILTED AND MOVE THROUGH THE REGION SUNDAY MORNING AND EARLY AFTERNOON...PROVIDING POSITIVE VORTICITY VALUES AND JET MAXES OF BETWEEN 35 AND 40 KTS. STRONGER MID AND LOWER LEVEL JET WILL STAY TOWARD THE CENTER AND EASTERN PORTION OF KANSAS. THETA E VALUES AT 850 MB WILL DROP AS THE DAY PROGRESSES SUNDAY. GFS AND ECMWF MODEL SOUNDINGS SHOW MEAGER CAPE VALUES AND K INDEX VALUES...WHICH PROVIDES ONLY A MARGINAL ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. GFS AND ECMWF DISAGREE SLIGHTLY FOR MONDAY FORECAST...WITH ECMWF HAVING ZONAL FLOW OVERNIGHT SUNDAY WITH TROUGH PROGRESSING SOUTHWARD AGAIN MONDAY WHILE GFS HAS TROUGH BASE MOVING THROUGH MONDAY AND RETURNING TO ZONAL FLOW PATTERN FOR TUESDAY MORNING. THE TWO LONG RANGE MODELS AGREE FOR WEDNESDAY AND THURSDAY WHERE A SHORTWAVE RIDGE BUILDS TO THE WEST OF KANSAS. SURFACE COLD FRONT WILL MOVE THROUGH THE AREA WITH THE ASSOCIATED SURFACE LOW PRESSURE CENTER SOMETIME SUNDAY MORNING...BRINGING A CHANCE FOR THUNDERSTORMS. TEMPERATURES AT THE SURFACE WILL RETURN TO AROUND NORMAL WITH HIGH TEMPERATURES DROPPING INTO THE MID TO UPPER 70S. TEMPERATURES FOR THE MIDDLE OF NEXT WEEK WILL REMAIN IN THE MID TO UPPER 70S AS A SURFACE HIGH DEVELOPS TO THE WEST OF THE CWA TUESDAY. A LOW PRESSURE SYSTEM WILL FORM TO THE WEST AND PROGRESS EASTWARD THURSDAY AS UPPER LEVEL RIDGE DIMINISHES. DEW POINTS SHOULD REMAIN IN THE UPPER 40S TO LOWER 50S SUNDAY AND MONDAY...AND DROPPING INTO THE 30S TUESDAY. MOISTURE SHOULD REBOUND INTO THE UPPER 40S FOR WEDNESDAY AND THURSDAY. CAPE VALUES OF BETWEEN 300 AND 1000 J/KG WILL BE PRESENT WITH LIFTED INDEX VALUES OF -2 FOR THE REGION...WHICH COULD PROVIDE MARGINAL INSTABILITY FOR CONVECTION TO OCCUR...CHANCES MAINLY BEING IN THE AFTERNOON HOURS WITH A STRENGTHENING OF SURFACE HEATING. THE GREATEST CHANCE TO SEE SOME ACTIVE WEATHER WILL BE SUNDAY WITH THE REMAINING INSTABILITY FROM THE STORMS EXPECTED SATURDAY. A COLD FRONT WILL PASS AND TEMPERATURES WILL RETURN TO AROUND NORMAL. CHANCES FOR THUNDERSTORMS WILL EXIST MONDAY AS WELL...AND FAIR WEATHER WILL MOVE INTO THE REGION TUESDAY WITH THE APPROACHING HIGH PRESSURE SYSTEM. TEMPERATURES WILL RISE INTO THE UPPER 70S AS LOW PRESSURE DEVELOPS LATER NEXT WEEK...BRINGING CHANCES FOR PRECIPITATION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1144 AM MDT THU MAY 16 2013 VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. PRIMARY CONCERN IS THUNDERSTORMS TODAY AT BOTH SITES AND A CHANCE OF SOME MVFR FOG TONIGHT AT MCK. WINDS WILL GENERALLY BE OUT OF THE SOUTH TO SOUTHEAST AT 15 TO 20KTS...WITH GUSTS IN EXCESS OF 30KTS POSSIBLE NEAR THUNDERSTORMS. CEILINGS SHOULD REMAIN VFR THROUGHOUT THE DAY EXCEPT IN AREAS OF THUNDERSTORMS WHERE CEILINGS MAY BRIEFLY REACH MVFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JJM SHORT TERM...FS LONG TERM...MK AVIATION...JJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT THU MAY 16 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT THU MAY 16 2013 /1135 AM CDT THU MAY 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE HIGHEST THREAT FOR STRONG STORMS ALONG THE KANSAS-COLORADO BORDER. PRIMARY HAZARDS WILL BE SMALL HAIL...CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS UP TO 50MPH. A FEW STORMS MAY REACH SEVERE CRITERIA DUE TO WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH NEXT TUESDAY ACROSS THE AREA. SOME STRONG TO SEVERE STORMS ARE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 AM MDT THU MAY 16 2013
COZ090-161800-
YUMA COUNTY-
1136 AM MDT THU MAY 16 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 1133 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
CLARKVILLE TO 8 MILES SOUTHEAST OF CLARKVILLE TO YUMA...MOVING EAST
AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4009 10231 4005 10280 4009 10280 4027 10264
4044 10253 4044 10211
TIME...MOT...LOC 1736Z 255DEG 16KT 4041 10245 4029 10252
4012 10267
MOOREThe Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
4 hail. Local standard time, as filed.
The observer reported hail size ranging from .75 to one inch diameter hail.
The hail sizes ranged from nickel to quarter size in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441586, 441587, 441589, 441591.